Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood watch at Dec 23, 2012, 3:12 PM PST for Santa Cruz County, California. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2012, 3:12 PM PST (23:12 UTC)
- Expired
- Dec 23, 2012, 7:00 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Flood severity
- None
County Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 18 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
217 WGUS66 KMTR 232312 FFAMTR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 312 PM PST SUN DEC 23 2012 DEFAULT OVERVIEW SECTION CAZ505-506-240015- /O.EXP.KMTR.FF.A.0002.000000T0000Z-121223T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS- 312 PM PST SUN DEC 23 2012 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA HAS EXPIRED. $$ CAZ529-240300- /O.NEW.KMTR.FF.A.0003.121223T2312Z-121224T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN MONTEREY BAY- 312 PM PST SUN DEC 23 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREA...LOWER SOQUEL CREEK AND APTOS CREEK SYSTEMS...INCLUDING TRIBUTARY CREEKS. * UNTIL 7 PM PST THIS EVENING * MANY LOCAL STREAM GAGES HAVE INDICATED VERY RAPID RISES IN STAGE OVER THE PAST HOUR...INCLUDING THE GAGE ON SOQUEL CREEK AT BRIDGE STREET...WHICH HAS GONE ABOVE MONITORING STAGE. MONITORING STAGE IS AT 11 AND A HALF FEET. FLOOD STAGE IS AT 14.5 FEET. ADDITIONAL RAINFALL AND RUNOFF MAY CREATE DANGEROUS CONDITIONS LOCALLY. SOME CREEKS IN THE APTOS CREEK BASIN MAY ALSO BE FLOODING..SO CAUTION IS ADVISED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ STRUDLEY
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 2:43 PM PST, 29 minutes earlier.
Area forecast discussion, Dec 23, 2:43 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
243 PM PST SUN DEC 23 2012
.DISCUSSION...AS OF 2:00 PM PST SUNDAY...RADAR...SFC OBS...AND
SATL IMAGERY IS SHOWING THAT THE COLD FRONT IS MOVING THROUGH THE
HEART OF THE SAN FRANCISCO BAY AREA AT THIS TIME. HEAVY RAIN IS
CURRENTLY BEING REPORTED AT HAYWARD AND REDWOOD CITY. WINDS HAVE
DECREASED AS THE COLD FRONT CONTINUE TO MOVE THROUGH...THEREFORE
THE WIND ADVISORIES HAVE BEEN ALLOWED TO EXPIRE...OR HAVE BEEN
CANCELLED. WATER VAPOR IMAGERY IS INDC GOOD SUBSIDENCE BEHIND THE
FRONT SO THERE COULD BE SOME CLEARING LATE THIS AFTN...AND IN FACT
UKIAH HAS PARTLY CLOUDY SKIES.
DUE TO THE HEAVY RAIN THERE ARE A VARIETY OF MAINSTEM FLOOD
WARNINGS...FLOOD WATCHES...FLASH FLOOD WARNINGS...AND FLASH FLOOD
WATCHES. PLEASE SEE OUR HOMEPAGE FOR THE LATEST INFORMATION
(WWW.WEATHER.GOV/SANFRANCISCO).
HAVE CONTINUED THE THREAT OF SHOWERS THIS EVENING ACROSS THE
DISTRICT...BUT BASED ON THE LATEST MODEL AND SATELLITE IMAGERY THE
FORECAST COULD BE A LITTLE TOO PESSIMISTIC. ANY SHOWER ACTIVITY
SHOULD END OVERNIGHT AS THE COLD FRONT AND ASSOCIATED UPPER TROUGH
MOVES TO THE EAST.
CHRISTMAS EVE LOOKS LIKE IT WILL BE DRY AS WEAK RIDGING MOVES
OVERHEAD. THE NEXT SHORTWAVE MOVES TO THE COAST ON CHRISTMAS
DAY...WITH RAIN DEVELOPING IN THE NORTH BAY DURING THE MORNING...
AND SPREADING SOUTH DURING THE AFTERNOON. THIS SYSTEM WILL NOT BE
AS STRONG...BUT WILL BE SLOWER MOVING. RAIN WILL CONTINUE ACROSS
THE DISTRICT CHRISTMAS EVENING...TURNING TO SHOWERS CHRISTMAS
NIGHT. SINCE THIS SYSTEM WILL BE COLDER...INSTABILITY SHOWERS ARE
POSSIBLE RIGHT THROUGH WEDNESDAY NIGHT. THERE COULD BE A FEW
SHOWERS ON THURSDAY...BUT THEY SHOULD BE FEW AND FAR BETWEEN.
WEAK RIDGING WILL BRING DRY WEATHER THURSDAY NIGHT. MEDIUM RANGE
MODELS DISAGREE LATE IN THE WEEK. A TROUGH DROPS SOUTH OUT OF THE
GULF OF ALASKA AND SHEARS OFF A CUT-OFF UPPER LOW. THE ECMWF HAS
THE LOW MOVING OVER THE DISTRICT WHEREAS THE GFS HAS IT OFFSHORE.
&&
.AVIATION...AS OF 9:50 AM PST SUNDAY...COLD FRONT CONTINUES TO
ADVANCE TOWARD OUR AREA AND IS RUNNING A FEW HOURS AHEAD OF
EARLIER GUIDANCE. ADJUSTED ALL TAFS FOR QUICKER SWITCH OF WINDS
AND CHANGE OF WIDESPREAD RAIN TO SHOWERS. VERY GUSTY CONDITIONS
LIKELY AS THE FRONT GOES THROUGH. THUNDER ALSO NOT OUT OF THE
QUESTION ALTHOUGH SO FAR NO STRIKES HAVE BEEN DETECTED. MUCH
IMPROVED CONDITIONS BY LATE THIS AFTERNOON. ONLY REMAINING ISSUE
AROUND STS FOR TONIGHT AS FOG LOOKS LIKELY. MODERATE CONFIDENCE.
VICINITY OF KSFO...FRONT SHOULD GO THROUGH SOME TIME BETWEEN 20 AND
21Z. BEFORE THAT MODERATE SOUTH TO SOUTHEAST WINDS WILL CONTINUE
WITH GUSTS UP TO 40 KT POSSIBLE. PIREP FROM CWSU MENTIONED UP TO
20 KT OF SPEED SHEER AROUND 200 FEET SO ADDED LLWS FOR THE FIRST
GROUP. BAND OF RAIN WILL ALSO PRODUCE VIS DOWN TO 2SM AT TIMES.
MUCH IMPROVED WEATHER LATER TODAY BEHIND THE FRONT WITH RAIN
MOSTLY OVER AFTER 02Z. MVFR CIGS WILL STAY AROUND THROUGH THE
EVENING. MODERATE CONFIDENCE.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...RAIN THROUGH THE EARLY AFTERNOON
WITH GUSTY SOUTHEAST WINDS (POSSIBLY GUSTING TO 40 KT AT THE PEAK).
RADAR SHOWS POCKETS OF MODERATE RAINFALL MOVING TO THE AREA SO VIS
COULD DROP DOWN TO 2SM WITH HEAVY RAIN AT TIMES. CONDITIONS
IMPROVE BY LATE THIS AFTERNOON WITH LESS RAIN AND WINDS PLUS VFR
CIGS. LOW TO MODERATE CONFIDENCE.
&&
.MARINE...AS OF 9:50 AM PST SUNDAY...GUSTY SOUTHERLY WINDS WILL
CONTINUE AS A COLD FRONT MOVES ACROSS OUR AREA. LOCAL WINDS WILL
GUST INTO THE GALE FORCE CATEGORY. THESE WINDS WILL GENERATE
STEEP FRESH SWELLS...WITH COMBINED SEAS BUILDING TO 16 TO 18 FEET
BY SUNDAY AFTERNOON. CONDITIONS WILL BEGIN TO IMPROVE BY LATE THIS
AFTERNOON.
WINDS AND SEAS WILL QUICKLY SUBSIDE THIS EVENING INTO MONDAY
MORNING AS THE STORM SYSTEM PASSES TO THE SOUTH.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...SF BAY
SCA...MRY BAY
&&
PUBLIC FORECAST: STROBIN
AVIATION/MARINE: BELL
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Dec 23, 5:40 AM PST, 9 hours 32 minutes before
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
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:55 AM PST | Flash Flood Warning | MTR | Sonoma | 4 hr |
| Dec 23, 9:31 AM PST | Flash Flood Watch | MTR | Marin, Napa, Sonoma | 5 hr |
| Dec 23, 1:41 PM PST | Flash Flood Warning | MTR | Sonoma | 3 hr |
| Dec 23, 2:17 PM PST | River Flood Warning | MTR | Napa | 8 hr |
| Dec 23, 2:17 PM PST | River Flood Warning | MTR | Napa | 11 hr |
| Dec 23, 2:33 PM PST | Small Craft Advisory for Hazardous Seas | MTR | 15 hr | |
| Dec 23, 2:38 PM PST | Flash Flood Warning | MTR | Santa Cruz | 5 hr |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.